Ohio, 2019

Strong Wind in Ohio, November 27, 2019

November 27, 2019 · NWS RLX · 4 events in 4 counties and zones

A strong low pressure system moved through the Great Lakes on the 26th and 27th. This pushed a cold front through the middle Ohio River Valley on the afternoon of the 27th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system moved through the Great Lakes on the 26th and 27th. This pushed a cold front through the middle Ohio River Valley on the afternoon of the 27th. Very strong synoptic winds behind the front led to a couple thousand utility company customers losing power as multiple trees fell onto power lines across southeast Ohio. Hardest hit by the power outages were Gallia, Jackson and Meigs Counties. In Lawrence County, a tree fell through the roof of a home in Coal Grove. The automated weather system at Ohio University Airport near Albany measured a max wind gust of 45 mph just before 1 PM EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 27, 10:20 AM EST, 40 minutes earlier.

Area forecast discussion, Nov 27, 10:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1020 AM EST Wed Nov 27 2019

.SYNOPSIS...
Broad upper level low brings rain and strong gusty winds today.
High pressure Thursday and Friday. Strong surface low pressure brings
rain changing to snow and strong winds this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM Wednesday...

Baroclinic zone was on the doorstep of our western counties as
of 15Z. A few showers were noted along the front amid some weak
instability. Obs in the vicinity of the front and behind it
indicated most of the 40-45 kt gusts were primarily over OH,
though some sporadic metars in KY came in with 40 kts last hour.

Given the low level jet over the region and some clearing
either side of the boundary, I believe there will be enough
mixing in the boundary layer to warrant the advisory in place.
Across the Lowlands, the highest gusts will be tied to frontal
passage and a few hours behind the boundary amid the strongest
pressure rises. Some gusts to 45 kts are certainly possible
along the front with any robust shower. Across the mountains,
the high wind warning looks good though there may be a lull this
evening before picking back up overnight amid decent CAA.

As of 530 AM Wednesday...

Made a few minor modifications to PoPs and temperatures to
adjust for current observations and trends, otherwise the
forecast remains in tact.

As of 330 AM Wednesday...

The main story and hazard in the near term period will be the
winds. Rain spreads across the area through the morning as a
cold front makes way although only dropping a meaningless amount
of rainfall before exiting this afternoon which is not expected to
cause any water issues. With excessively strong upper level
support, daytime heating reaching into the mid to upper 60's
and just enough instability, momentum transfer will takeover
and cause boundary level winds to drop to the surface. Boundary
layer winds will be upwards near 50KT in the lowlands and 65KT
in the mountains. While most places will not see these actual
speeds since some of the velocity will be decreased by friction
and obstacles such as hills and buildings, they will still be
strong enough to cause issues such as downed trees, power lines
and flying debris. Gusty conditions will persist through the
evening and we do have a wind advisory out until 7pm for the
entire area. I was inclined to increase sustained winds and
gusts just a tad bit more than previously forecast as models
bring the low level jet even closer to the surface. Randolph
and Pocahontas counties will continue to have a wind warning out
until 7am Thursday as they will get to endure persistent strong
upper level support and observe gusts closer to the 65KT mark.

With a warm nose pushing in today and soundings indicating some
areas warming up to almost 20C, temperatures have been
increased by a few degrees for both max and mins overnight. I
took out any mention of thunderstorms in the forecast and even
though an isolated one is possible through the morning,
probability is very low. The cold air will filter in fairly
quick after frontal passage today and temperatures drop to near
freezing by early Thursday morning. Any of the precipitation
left over by the wrap around flow from the low to the north,
should fall as snow in the northeast mountains, with the
lowlands staying clear of any precipitation. Cloud coverage will
make a reappearance this evening and persist into Thursday with
that wrap around flow keeping temperatures fairly chilly.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 244 AM Wednesday...

Model consensus suggests strong northerly flow persisting across
the forecast area on 12Z Thursday, keeping High Wind warning at
higher elevations and Wind Advisories over the lowlands through
7 AM Thursday. Winds should diminish under advisory criteria
during the day Thursday, but will remain gusty up to 25 knots.

Dry and cool seasonal weather returns Thursday and Friday under
the influence of a broad high pressure.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 244 AM Wednesday...

A strong surface low pressure system approaches from the west
Saturday. Areas of rain will develop from south to north with a
warm front Saturday under mild temperatures and southwesterly
flow. Its associated cold front is expected to arrive southeast
OH early Sunday increasing shower activity accompanied by strong gusty
winds. Temperatures could reach the lower 60s on Sunday.

Strong cold advection is noted at H850 from 4C to minus 5C
gradient by 00Z Monday suggesting liquid transitioning to all
snow Sunday night into Monday, as surface temperatures gradually
drop few degrees below freezing Monday night. No significant
snow accumulations are expected at this time.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 630 AM Wednesday...

Currently, overcast skies, light rain and VFR conditions are trying
to remain in tact over the area. However, BKW is plagued with
near IFR VIS in heavier showers. Surface winds are picking up
at the western sites and rain is tapering off for them as well,
however lower CIGs are slowly invading which should be short
lived. Rain showers will continue to taper off through the
morning as the cold front and dryer air approach with wind
increasing drastically, gusting 20-30KT by the late morning.
CIGs will gradually decrease in the northern half and increase
in the southern half of the CWA through the afternoon. VFR will
prevail once again in the mid afternoon as CIGs and VIS become
unrestricted as the clouds scatter out and the rain ends,
however it will still be very gusty with gusts of 30KT or
greater by this time frame and persisting into the evening as
strong upper level boundary layer winds transfer down to the
surface (40KT+ gust not out of the question). A wind shift will
take place during the afternoon from southerly flow to a more
southwesterly flow with lingering showers persisting in the
northeast mountains around the EKN area.

All in all the main hazard will be winds and wind shear today.
The lower elevation sites will see the most wind shear since
winds at the surface will be significantly lower than aloft as
opposed to the higher elevations, where winds will not have as
much of a difference right off the surface. From the afternoon
through the evening 50KT winds will be just off the surface
causing significant wind shear at most sites. For this reason
have mentioned wind shear in the TAFs. The area will stay
relatively gusty through the night although the lowlands will
decrease significantly, but not in the higher elevations as
strong upper level wind will still persist. Fog will not be an
issue for Thursday morning since strong flow will still be in
place although any lingering showers near EKN may have a slight
impact on VIS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Ceilings and/or visibilities may dip to or
near IFR in any heavier showers through Wednesday morning.
Strong, gusty winds will fluctuate on Wednesday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    M    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    H

AFTER 12Z THURSDAY...
Strong, gusty winds taper off across the lowlands Wednesday
night, but continue in the mountains, mainly across the ridges,
through Wednesday evening, before tapering off early
Thanksgiving Day. Next IFR possible this weekend associated with
the next system.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 PM EST this evening for WVZ005>011-
     013>020-024>034-039-040-515>522-524-525.
     High Wind Warning until 7 AM EST Thursday for WVZ523-526.
OH...Wind Advisory until 7 PM EST this evening for OHZ066-067-075-
     076-083>087.
KY...Wind Advisory until 7 PM EST this evening for KYZ101>103-105.
VA...Wind Advisory until 7 PM EST this evening for VAZ003-004.

&&

SYNOPSIS...ARJ/JZ
NEAR TERM...30/JZ
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JZ
Hazardous weather outlook, Nov 27, 5:57 AM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
557 AM EST Wed Nov 27 2019

WVZ523-526-281100-
Northwest Pocahontas-Southeast Randolph-
557 AM EST Wed Nov 27 2019

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-281100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
557 AM EST Wed Nov 27 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory. Even though the wind advisory is scheduled to end at
7pm, gusty winds will persist through the night and are forecast
just below advisory criteria. Please be mindful of your surroundings
and stay alert in case the advisory is extended.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Nov 27, 9:31 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
931 AM EST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     NON-TSTM WND DMG 1 NW OSBORNE            38.51N  81.36W
11/27/2019                   KANAWHA            WV   BROADCAST MEDIA

            TREE DOWN ACROSS HIGHWAY 119 NORTH OF CLENDENIN

&&

EVENT NUMBER RLX1902048

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Gallia

When
November 27, 11:00 AM EST to 3:00 PM EST
Where
Gallia forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
November 27, 11:00 AM EST to 3:00 PM EST
Where
Jackson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Strong Wind, Meigs

When
November 27, 11:00 AM EST to 3:00 PM EST
Where
Meigs forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Strong Wind, Lawrence

When
November 27, 11:00 AM EST to 3:00 PM EST
Where
Lawrence forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

A tree fell through the roof of a home near Coal Grove.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860066, 860067, 860068, 860069.